West Virginia, 2014Damaging Wind in West Virginia, September 2, 2014
September 2, 2014 · NWS PBZ · 1 event in 1 county or zone
Scattered thunderstorms developed ahead of a cold front moving east across the upper Ohio Valley. Severe thunderstorms occurred in parts of western Pennsylvania, as well as Garrett county Maryland, and Preston county in West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front moving east across the upper Ohio Valley. Severe thunderstorms occurred in parts of western Pennsylvania, as well as Garrett county Maryland, and Preston county in West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 2, 12:55 PM EST, 34 minutes earlier.
Area forecast discussion, Sep 2, 12:55 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT TUE SEP 2 2014
.SYNOPSIS...
A COLD FRONT WILL CROSS THIS EVENING...WITH SHOWERS AND
THUNDERSTORMS AHEAD OF IT. DRY AND LESS HUMID WEATHER RETURNS FOR
WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
FRONT MAKING EASTWARD PROGRESS AND APPROACHING THE WESTERN BORDER
OF THE CWA. IT WILL SWING THROUGH THIS AFTERNOON AND EXIT THE EAST
BY 00Z. SECONDARY DEWPOINT BOUNDARY BACK NEAR DTW AND FDY WILL
THEN MOVE THROUGH OVERNIGHT. STILL SOME FAIRLY THICK CLOUD COVER
IN SPOTS...ESPECIALLY ACROSS OUR NORTHERN COUNTIES...BUT MORE SUN
ACROSS THE SOUTH HAS LED TO BETTER DESTABILIZATION...WITH UP TO
2000 J/KG NOTED ON SPC MESOANALYSIS. STILL DO NOT SEE A WIDESPREAD
SEVERE THREAT...BUT AVAILABLE INSTABILITY PLUS MARGINAL 0-6KM
SHEAR OF 35-40 KNOTS MAY SUPPORT AT LEAST A COUPLE STORMS WITH
DAMAGING WIND GUSTS. CANNOT RULE OUT ISOLATED WATER PROBLEMS OVER
LOW FFG AREAS AS WELL GIVEN THE RIBBON OF UP TO 1.8 INCHES OF
PRECIPITABLE WATER ALONG THE FRONT...PLUS UNIDIRECTIONAL FLOW
SUPPORTING THE POSSIBILITY OF TRAINING CELLS. HAVE DECREASED POPS
A BIT FROM EARLIER BUT HAVE MAINTAINED LIKELY VALUES WITH FROPA.
KEPT CHANCE POPS BEHIND INITIAL FRONT AS ADDITIONAL SHRA/TSRA MAY
ACCOMPANY THE DEWPOINT BOUNDARY FURTHER WEST.
CLOUDS WILL CLEAR FROM WEST TO EAST OVERNIGHT. THINK LINGERING LOW
LEVEL MOISTURE WILL BE REALIZED MORE AS FOG THAN STRATUS
OVERNIGHT WITH GRADIENT SLACKENING...AND HAVE INSERTED VALLEY FOG
CWA-WIDE. WEDNESDAY WILL FEATURE PLENTY OF SUNSHINE UNDER HIGH
PRESSURE. EXPECTING AFTERNOON CU DEVELOPMENT...BUT SHRA POTENTIAL
SHOULD BE KEPT IN CHECK BY CAPPING ALOFT AND SUBSIDENCE.
TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL EVEN BEHIND THE
FRONT...AS H500 HEIGHTS REMAIN A BIT HIGH FOR THIS TIME OF YEAR. CL
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
FRONT QUICKLY EXITS THIS EVENING AS SHORTWAVE TROUGH SWINGS
THROUGH. IT WILL TAKE MOST OF THE NIGHT...BUT LOWER SURFACE
DEWPOINTS WILL EVENTUALLY SINK SOUTHWARD. AT THIS POINT...NOT
QUITE SURE SHOW LONG THE LESS HUMID AIRMASS CAN REMAIN IN PLACE.
WITH THE SURFACE HIGH DRIFTING EASTWARD...THE LOW LEVEL FLOW WILL
BECOME SOUTHERLY ONCE AGAIN ON THURSDAY. BECAUSE OF THIS...SEE
WEDNESDAY AS BEING COMFORTABLE...BUT THE HUMIDITY CREEPS BACK IN
ON THURSDAY. SURFACE HIGH AND WEAK RIDGING ALOFT SHOULD PROVIDE
ENOUGH SUBSIDENCE TO KEEP THE AREA ACTIVITY FREE WEDNESDAY AND
THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LATEST MODEL DATA IS SPEEDING UP THE CROSSING OF THE NEXT REAL
COLD FRONT. WILL SPEED UP THE ENTRANCE OF POPS FRIDAY AFTERNOON.
FRONT WILL TAKE ITS TIME CROSSING THE REGION...MEANING SHOWER AND
STORM CHANCES WILL BE PUSHED INTO SATURDAY. MUCH COOLER AND DRIER
AIR FOR THE END OF THE LONG TERM WITH BROAD SURFACE HIGH BUILDING
IN FROM THE NORTHWEST.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THE NEXT 4-6 HOURS WILL BE THE BUSIEST OF THE TAF PERIOD...WITH
FROPA DURING THAT TIME. EXPECTING SHRA/TSRA TO BECOME MORE
WIDESPREAD OVER THE NEXT COUPLE OF HOURS. SHOULD BE ENOUGH MVFR
RESTRICTIONS FOR TEMPO TSRA MENTION. BRIEF IFR ALSO POSSIBLE BUT
DID NOT WRITE UP AT THIS TIME. EXPECT CLEARING FROM WEST TO EAST
DURING THE 22Z-04Z PERIOD...WITH A FAIRLY MINOR WIND SHIFT TOWARDS
THE WSW. MVFR/IFR FOG LOOKS LIKE A GOOD BET OVERNIGHT GIVEN
RAIN...LINGERING LOW LEVEL MOISTURE AND SLACKENING GRADIENT. VFR
WILL RETURN WITH SCT CU ONCE FOG LIFTS BY 14Z. CL
OUTLOOK.../TONIGHT THROUGH SATURDAY/...
COLD FRONT MAY BRING RESTRICTIONS FRIDAY AND SATURDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 2, 3:20 AM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT TUE SEP 2 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-030830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
420 AM EDT TUE SEP 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SLIGHT RISK FOR SEVERE STORMS TODAY.
CURRENTLY...THE SEVERE THREAT IS MARGINAL WITH DAMAGING WINDS
BEING THE GREATEST CONCERN. IF SEVERE STORMS DO DEVELOP...THEY WILL
LIKELY BE ISOLATED. ANOTHER HAZARD TODAY IS THE THREAT FOR HEAVY
DOWNPOURS. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
HIGH RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME. THIS COULD CAUSE
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 2, 1:17 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT TUE SEP 2 2014
PAZ075-076-WVZ022-023-021845-
FAYETTE PA-FAYETTE RIDGES PA-MONONGALIA WV-PRESTON WV-
217 PM EDT TUE SEP 2 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PRESTON...
NORTHEASTERN MONONGALIA AND SOUTHEASTERN FAYETTE COUNTIES...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAUREL RUN...
MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
FAIRCHANCE... ELLIOTTSVILLE... HOPWOOD...
UNIONTOWN... CHALKHILL... FARMINGTON...
OHIOPYLE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 3964 7977 3972 7986 3997 7967 3986 7941
3982 7936 3980 7936Special weather statement, Sep 2, 1:23 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT TUE SEP 2 2014
MDZ001-WVZ023-041-021915-
GARRETT MD-PRESTON WV-TUCKER WV-
223 PM EDT TUE SEP 2 2014
...STRONG THUNDERSTORMS WILL AFFECT GARRETT...NORTHERN TUCKER AND
SOUTHERN PRESTON COUNTIES...
AT 220 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM KINGWOOD
TO FELLOWSVILLE TO 9 MILES EAST OF PHILIPPI...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
TUNNELTON... NEWBURG... GLADESVILLE...
FELLOWSVILLE... KINGWOOD... ROWLESBURG...
HANNAHSVILLE... SAINT GEORGE... TERRA ALTA...
CRANESVILLE... CATHEDRAL STATE PARK...
THOMAS...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 3948 7906 3941 7913 3935 7925 3930 7929
3930 7933 3919 7948 3918 7947 3922 7934
3920 7929 3919 7929 3914 7933 3911 7982
3914 7984 3923 7981 3925 7986 3930 7989
3947 7990 3973 7894 3972 7893Thunderstorm Wind, Preston
- When
- September 2, 1:29 PM EST
- Where
- Preston County, 0.53 mi W of Rowlesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.350, -79.680
The 911 Call Center reported numerous trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flash Flooding and Damaging Winds in Mississippi, September 2, 2014$28,000 · 52 kt wind · 12 events
- Flood and Damaging Winds in Pennsylvania, September 2, 2014$28,000 · 50 kt wind · 7 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Flash Flooding and Damaging Winds in Illinois, September 2, 2014$22,000 · 52 kt wind · 6 events
- Damaging Wind in Vermont, September 2, 2014$25,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539825.